Q:

10/18/2012
I have a 60 year old patient with chronic nasal congestion who presented with increase in symptoms over 6 months and some reduction in sense of smell. Prior use of Afrin intermittently but no nasal steroids. After 2 weeks of taking Omnaris 2 sprays daily and Astepro 1-2 sprays Q12 hour his congestion was significantly reduced but he lost his sense of taste. I had wondered if this was a nasal polyp patient at his initial visit (but I was unable to visualize polyps on his exam). 1 week after stopping both nasal sprays his taste gradually returned to normal. I am fairly confident that one of the nasal sprays caused this although I have never seen this before. Both of the PI'a list dysgeusia as a possible side effect (less that 1% and less than 2%) but the reps from each company of course said they have never heard about this. I am concerned because now I feel like I should be telling all of my patients about the possibility of dysgeusia with nasal sprays (although rare). I was wondering if you had any experiences as such and what is your opinion on this matter? Thank you.

A:

Thank you for your inquiry.

Dysgeusia or disorder of taste, or dysfunctional taste, is a known side effect of intranasal sprays. In terms of the two drugs you employed, it probably occurs more frequently with azelastine; at least this drug more commonly produces a bitter taste. Therefore, of the two drugs, I would think that this would be the one most likely to have caused your patient’s dysgeusia if indeed the treatment was responsible.

I have had similar experiences with patients, but found this type of response so rare that it is not, in my opinion, of great concern. In your particular case, I would suggest the reinstitution of a topical nasal corticosteroid alone since I would assume without such treatment his original complaint of nasal congestion would return. It may be, since azelastine would be the most likely culprit, that he could tolerate a single agent in the form of an intranasal corticosteroid.

It is of course prudent to tell patients receiving any drug about potential side effects, but I believe that the side effect you have noted is so rare that I would not let this experience alter my prescribing habits in regards to these agents. Furthermore the problem resolves with drug cessation, so if a patient is bothered by the symptoms you can expect resolution when the drug is discontinued.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology